Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 168, NWS State College, PA

June 21, 2000Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 21, 2000, 8:09 PM EDT for Lancaster County, Pennsylvania. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2000, 8:09 PM EDT (00:09 UTC)
Expired
Jun 21, 2000, 9:30 PM EDT
In force
81 min
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2000-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2000-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS51 KCTP 220015
SVRCTP
PAC071-220130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
809 PM EDT WED JUN 21 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY.

* UNTIL 930 PM EDT.

* AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORM WITH DAMAGING WINDS EXTENDING FROM 
  8 MILES NORTHWEST OF MYERSTOWN TO 4 MILES NORTHEAST OF LEBANON TO 
  NEAR ANNVILLE AND MIDDLETOWN...MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ELIZABETHTOWN AT 820 PM.
  RHEEMS AT 825 PM.
  BRICKERVILLE AND MANHEIM AT 830 PM.
  MARIETTA AND MOUNT JOY AT 835 PM.
  LITITZ AT 840 PM.
  AKRON AND COLUMBIA AT 845 PM.
  MILLERSVILLE...LANCASTER AND NEW HOLLAND AROUND 900 PM.
  QUARRYVILLE AROUND 920 PM  

THIS IS A DANGEROUS LINE OF STORMS. STAY INDOORS AWAY FROM 
WINDOWS.

DAMAGING WIND GUSTS OF 65 MPH WERE REPORTED WITH THIS LINE OF STORMS 
JUST WEST OF HARRISBURG WITHIN THE PAST HOUR. 

$$

LAMBERT

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:40 PM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 21, 2:40 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT WED JUN 21 2000

WILL KEEP THIS SHORT TODAY WITH A LINE OF THUNDERSTORMS BEGINNING TO
AFFECT CWA AND A RECENT BOX FROM SPC.

SENT OUT A QUICK ZONE UPDATE TO HEADLINE THE SEVERE THUNDERSTORM
WATCH AND BEEF UP WORDING A LITTLE MORE.  FOR THE NEW ZONES WHICH
WILL HOPEFULLY HIT THE STREETS EARLY...WILL BREAK OUT AN EARLY
EVENING PERIOD FOR THE THUNDERSTORM ACTIVITY.  THUNDERSTORMS SHOULD
QUICKLY WEAKEN AROUND SUNSET AND WILL JUST CARRY A CHANCE FOR THE
FIRST HALF OF THE OVERNIGHT PERIOD.  DRIER AIR WORKS IN LATER
TONIGHT AND INTO THU...BUT COOLING ALOFT WILL KEEP A CHANCE OF A
SHOWER OR THUNDERSTORM FOR TOMORROW.  AFTER THAT...HIGH PRESSURE
KEEPS US DRY FRI AND SAT BEFORE MOISTURE AND RIPPLES IN THE LONGWAVE
FLOW BRING BACK A CHANCE OF SHOWERS.

NGM AND ETA BOTH QUITE SIMILAR TODAY...SO SEE NO REASON TO DEVIATE
TOO MUCH FROM GUIDANCE.  GENERALLY SPLIT THE DIFFERENCE BETWEEN FAN
AND FWC FOR LOWS AND TOOK THE HIGHER NUMBER FOR DAYTIME HIGHS.

.CTP...SEVERE THUNDERSTORM WATCH FOR MOST OF CENTRAL PA TIL 7 PM.

In the hours before

Special weather statement, Jun 21, 2:12 PM EDT, 5 hours 57 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-063-064-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
212 PM EDT WED JUN 21 2000

...SEVERE THUNDERSTORM WATCH UNTIL 7 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
VALID UNTIL 7 PM FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD...
CLINTON...COLUMBIA...CUMBERLAND...DAUPHIN...ELK...FRANKLIN...
FULTON...HUNTINGDON...JUNIATA...LYCOMING...MCKEAN...MIFFLIN...
MONTOUR...NORTHUMBERLAND...PERRY...POTTER...SNYDER...SOMERSET...
SULLIVAN...TIOGA...UNION AND WARREN.

A COLD FRONT...OVER NORTHWEST PENNSYLVANIA EARLY THIS AFTERNOON...IS
EXPECTED TO TRIGGER SHOWERS AND THUNDERSTORMS AS IT TRACKS EAST
THROUGH THIS EVENING. SOME OF THE STORMS COULD BECOME LOCALLY SEVERE
CAUSING DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
Special weather statement, Jun 21, 6:16 PM EDT, 1 hour 53 minutes before
PAZ004>006-010>012-017>019-024-025-033-037-041-045-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT WED JUN 21 2000

...SEVERE THUNDERSTORM WATCH CANCELED...

THE NATIONAL WEATHER SERVICE HAS CANCELED THE SEVERE THUNDERSTORM
WATCH AS OF 615 PM FOR THE FOLLOWING COUNTIES IN PENNSYLVANIA...

WARREN...MCKEAN...POTTER...TIOGA...ELK...CAMERON...CLINTON...NORTHERN
LYCOMING...CENTRE...CLEARFIELD...CAMBRIA...BLAIR AND SOMERSET.

A COLD FRONT WILL CROSS THE REGION THIS EVENING. ALTHOUGH SCATTERED
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THROUGH 9 PM...SEVERE
WEATHER IS NO LONGER ANTICIPATED.

.END/ FITZGERALD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:00 PM EDTSevere Thunderstorm WarningCTPYork30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.